I highly recommend that you take your daughter to see her pediatrician
about this issue. It does sound like there is something chronic going on here, and your pediatrician should be able to help you figure out what it is!
One potential clue here is the fact that the symptoms seem to get better with the application of a steroid cream. Since steroid creams are used to treat skin inflammation, this means that probably there is some inflammation underlying your daughter's symptoms. One of the most common causes of skin inflammation is something called eczema
. This is a condition in which the skin becomes excessively dry, leading to redness, itching, and cracking. The fact that your daughter is an avid swimmer also is relevant here, as chronic moisture and exposure to water is one of the factors that can lead to persistent eczema.
Fortunately, eczema can be treated, although it generally requires persistent and care. Steroid creams are definitely part of the treatment and, when applied to the skin of the feet, there are not really any significant long term consequences of using them. Furthermore, using a good skin moisturizer to protect against the water exposure can be very important.
See your pediatrician as soon as possible!